The Drugs Controller General of India (DCGI) has issued a precautionary alert concerning Abbott India’s antacid product, Digene gel, manufactured at its Goa facility. This action follows Abbott India’s disclosure that certain batches of the product have been subject to complaints regarding their color and taste, which deviated from the normal standards.
In response to this information, the drug regulator has directed the state, union territory drugs controllers, and all zonal and sub-zonal offices of the Central Drugs Standard Control Organisation (CDSCO) to exercise strict vigilance over the movement, sale, distribution, and stock of the Digene gel product in the market. If the product is found in the market, samples should be drawn, and necessary actions taken in accordance with the provisions of the Drugs and Cosmetics Act and Rules.
The regulator has also advised wholesalers and distributors to remove all impacted batches of the product from distribution. This pertains to all batch numbers manufactured at Abbott’s Goa facility within their active shelf life.
Abbott India Ltd has informed the drug regulator that it has halted the production of all variants of its antacid consumer care product, Digene gel, produced at its Goa facility. The company has also initiated a voluntary recall of products manufactured at this site.
The issue came to light on August 9, 2023, when a customer reported that one bottle of Digene gel mint flavor from a particular batch had a regular taste, sweet, and a light pink color, whereas another bottle from the same batch was observed to be white in color with a bitter taste and a pungent odor, as per the complaint.
Subsequently, on August 11, 2023, Abbott notified the CDSCO’s enforcement division about the voluntary recall of specific batches of Digene mint and orange flavors. The company also informed the regulator of the voluntary cessation of production for all variants of Digene gel manufactured at its Goa facility.
The DCGI has expressed concerns about the safety of the product, emphasizing that its use may lead to adverse reactions. As a precautionary measure, doctors and healthcare professionals have been advised to carefully prescribe the product and educate their patients to discontinue its use, reporting any adverse drug reactions (ADRs) resulting from its consumption. Healthcare professionals are encouraged to promptly report any suspicious cases of adverse events related to this product.